Overdose of drugs cause many serious side effects in children. Ototoxicity, or ear poisoning, is one such side effect caused when the intake of strong medicines for conditions such as cancer, inflammation or a chronic illness goes overboard.
As parents you need to be aware of the various factors surrounding Ototoxicity, its signs and symptoms and the treatment options available so that you are alert in cases of emergencies.
What Is Ototoxicity?
Ototoxicity is caused due to the plugging of ear with medication that was taken beyond the normal dose.
- The residue of excess medication travels into the child’s inner ear and causes severe damage.
- It blocks the signals from the brain responsible for receiving sounds and maintaining the hearing balance.
- This in turn causes serious hearing related complications in the child.
[ Read: Perforated Eardrum ]
Signs And Symptoms of Ototoxicity:
The sooner you catch the symptoms of ear poisoning in your child, the faster will be the t
The signs of ototoxicity may be:
- Auditory (ears).
- Ocular (eyes).
- Olfactory (sensory).
- Most children first display trouble in their ears while others exhibit problems with visual senses and balance of body movements.
- Paying attention to the below ototoxicity symptoms will help you report the danger to the doctor at the earliest.
- Your child develops a sudden hearing problem in one or both the ears.
- Your child exhibits trouble hearing specific sounds of a particular pitch – could be high or low.
- Your child experiences tinnitus, a sensation in ears that causes different types of buzzes inside such as ringing, hissing, roaring or humming.
- Your child has poor or no speech.
- Your child is frequently inattentive.
- Your child needs to constantly turn up the volume to hear well.
- Your child takes time to answer your questions, indicating slower processing time of the brain.
- Your child displays signs of disequilibrium – no control with balance in the body (sitting, standing, and walking).
- Your child starts experience visual problems called oscillopsia (seeing blurry images when he shakes his head).
- Your child complains of frequent headaches, nausea, dizziness and diarrhea.
- Once you spot any or most of the above signs, it is time to think no further and give a call to your child’s pediatrician.
[ Read: Tourette Syndrome ]
Diagnosis For Ototoxicity:
Most doctors know the core medications that cause ototoxicity.
- You will be asked various questions about the kind of medication your child is currently on, the dosage that went wrong, instances of over dose etc. to understand the case in detail.
- Once there is a suspicion of ear poisoning, your child will be referred for further tests based on his symptoms.
- Your child may be referred for hearing tests to an audiologist, balance and other tests to an otolarygologost who will examine the ears, nose and throat.
Some of the tests that will be performed on your child include:
- Behavioral Hearing Tests: Careful observation of your child’s behavioral response to specific sounds in the form of calibrated speech and varied tones.
- Auditory Brain Stem Response Test (ABC): Insertion of tiny earphones in the ear canals to study the responses of auditory nerve to various kinds of sounds.
- Otoacoustic Emissions Test (OAE): An ‘Echo’ response from cells of the inner ear is studied by placing small probe in the ear canal to test the normal hearing pattern.
- Electronystagmogram (ENG): Tracking the child’s involuntary eye movements is done while focusing on a visual target with computer monitors to understand the responses to visuals while changing the head movements.
- Posturography: Your child’s poster will be studied in detail by making him stand on a stable or unstable platform in order to check for disequilibrium.
- Balance Questionnaires: A series of questions related to the condition will be asked to your child.
[ Read: Auditory Processing Disorder ]
Treatment For Oxotoxicity:
Unfortunately, there is no cure still found in the form of medications for ear poisoning. The fact that ototoxicity develops due to drug overdose implies that your child will be asked to be off the same if possible in order to heal.
- If your child has to be given certain drugs inevitably because of chronic health reasons, the doctor may prescribe lower doses till the crisis settles.
- Ears will take time to heal, and in the meantime, your child will be prescribed hearing aids such as amplification devices to enable better hearing.
- Children who go through severe aftermath in terms of hearing, visual and sensory abilities will be provided special training to recover from the situation faster.
- Ear poisoning is not the end of the world. An early detection can help massively in enabling your child to come out of the complication faster.
[ Read: Blood Infection In Children ]
Talk to your child’s pediatrician about ototoxicity in detail in case your little one is on special medication for other illnesses. Prevention is always better than cure!
Don’t forget to share your experiences, if you have handled such situations, with other readers in the comment section below.
- Scoliosis In Children – 5 Causes & 5 Symptoms You Should Be Aware Of
- Sinus In Children – 5 Causes, 10 Symptoms & 3 Treatments You Should Be Aware Of
- Epiglottitis In Children – 7 Causes, 15 Symptoms & 7 Treatments You Should Be Aware Of
- 3 Types Of Hepatitis In Children & Their Symptoms